Alert archive / Alabama / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 94, NWS Mobile, AL

June 21, 2010Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 2010, 4:05 PM CDT for Washington County, Alabama. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2010, 4:05 PM CDT (21:05 UTC)
Expired
Jun 21, 2010, 4:45 PM CDT
In force
40 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

County Washington County, AL

The radar

The Mobile radar (KMOB), 76 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2010-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2010-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2608 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS54 KMOB 212105
SVRMOB
ALC129-212145-
/O.NEW.KMOB.SV.W.0094.100621T2105Z-100621T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
405 PM CDT MON JUN 21 2010

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST ALABAMA...

* UNTIL 445 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS OVER 60 MPH.  THIS STORM WAS 5 MILES NORTHEAST OF TOINETTE...
  OR ABOUT 19 MILES EAST OF CHATOM...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL EASTERN WASHINGTON COUNTY AT 420 PM CDT

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER TO YOUR NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3144 8793 3136 8789 3133 8791 3134 8792
      3132 8792 3132 8795 3130 8794 3128 8795
      3127 8798 3125 8794 3123 8793 3116 8801
      3134 8821 3146 8799
TIME...MOT...LOC 2105Z 047DEG 5KT 3138 8794

$$
2 follow-up statements
144 
WWUS54 KMOB 212124
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
424 PM CDT MON JUN 21 2010

ALC129-212145-
/O.CON.KMOB.SV.W.0094.000000T0000Z-100621T2145Z/
WASHINGTON AL-
424 PM CDT MON JUN 21 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTHEASTERN WASHINGTON COUNTY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH.  THIS STORM WAS NEAR TOINETTE...OR ABOUT
18 MILES SOUTHEAST OF CHATOM...MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCINTOSH...HAWTHORN AND 8 MILES NORTH OF MALCOLM BY 445 PM CDT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER OBSERVATIONS TO YOUR NATIONAL WEATHER
SERVICE...CALL TOLL FREE AT 1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 3144 8793 3136 8789 3133 8791 3134 8792
      3132 8792 3132 8795 3130 8794 3128 8795
      3127 8798 3125 8794 3123 8793 3116 8801
      3134 8821 3146 8799
TIME...MOT...LOC 2124Z 037DEG 7KT 3134 8799

$$
587 
WWUS54 KMOB 212145
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
445 PM CDT MON JUN 21 2010

ALC129-212155-
/O.EXP.KMOB.SV.W.0094.000000T0000Z-100621T2145Z/
WASHINGTON AL-
445 PM CDT MON JUN 21 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WASHINGTON COUNTY
HAS EXPIRED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. 

LAT...LON 3144 8793 3136 8789 3133 8791 3134 8792
      3132 8792 3132 8795 3130 8794 3128 8795
      3127 8798 3125 8794 3123 8793 3116 8801
      3134 8821 3146 8799
TIME...MOT...LOC 2124Z 037DEG 7KT 3134 8799

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:12 PM CDT, 53 minutes earlier.

Area forecast discussion, Jun 21, 3:12 PM CDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
312 PM CDT MON JUN 21 2010

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT) A WEAK SFC TROUGH
LOCATED IN THE VICINITY OF INTERSTATE 65 IS SERVING AS A FOCUS FOR
THUNDERSTORM DEVELOPMENT THIS AFTERNOON...PARTICULARLY ALONG AND
EAST OF THE BOUNDARY. EXPECT SCATTERED STORMS TO LINGER THROUGH THE
EVENING HOURS BEFORE WEAKENING AND WE ARE LIKELY TO SEE A SHORT BREAK
IN COVERAGE THROUGH THE LATE EVENING HOURS. HOWEVER...REDEVELOPMENT
OF STORMS CLOSE TO THE COAST IS ANTICIPATED PRIOR TO DAYBREAK AS THE
SFC TROUGH SHIFTS FURTHER WEST AND A RICH TROPICAL AIRMASS SPREADS
INTO THE AREA...CHARACTERIZED BY PRECIPITABLE WATERS OF OVER 2
INCHES. DEVELOPMENT WILL ALSO BE AIDED BY A WEAK UPPER LEVEL LOW THAT
CAN CURRENTLY BE SEEN ON WATER VAPOR DEVELOPING OVER CENTRAL AND
SOUTHERN GEORGIA. THEREFORE...THE MORNING HOURS SHOULD SEE NUMEROUS
SHOWERS AND THUNDERSTORMS CLOSE TO THE COAST AND OFFSHORE...WITH
ACTIVITY GRADUALLY SPREADING INLAND THROUGH THE AFTERNOON HOURS. THE
MAIN THREATS WITH THE STORMS WILL BE FREQUENT LIGHTNING AND
TORRENTIAL DOWNPOURS. WE MAY HAVE TO CONTEND WITH SOME LOCALIZED
FLOODING...ESPECIALLY IN URBAN AND POOR DRAINAGE AREAS. HIGHS WILL
BE TEMPERED TOMORROW...ESPECIALLY IN SOUTHERN AND WESTERN SECTIONS OF
THE CWA WITH HIGHS GENERALLY IN THE UPPER 80S. LOWER 90S EXPECTED
OVER SOUTH CENTRAL ALABAMA.

AFTER SOME LINGERING EARLY EVENING STORMS...THE REST OF TUESDAY NIGHT
LOOKS TO BE QUIET AS THE UPPER LEVEL DISTURBANCE MOVES WELL TO THE
WEST OF THE REGION. TYPICAL SUMMERTIME LOWS IN THE MUGGY 70S. 34/JFB

.LONG TERM...(WEDNESDAY THROUGH MONDAY) WE MAINTAIN A TROPICAL
AIRMASS OVER THE AREA ON WEDNESDAY WITH PRECIP WATERS HOVERING AROUND
2 INCHES. UPPER HEIGHTS BEGIN TO INCREASE DURING THE DAY AS THE RIDGE
OVER THE SOUTHERN PLAINS AMPLIFIES AND EXTENDS EASTWARD. WHILE THIS
SHOULD RESULT IN A LESSER COVERAGE OF STORMS COMPARED TO TUESDAY...THE
HUMID AIRMASS ALONG WITH THE DEVELOPING SEA BREEZE AND RESIDUAL
OUTFLOW BOUNDARIES SHOULD TRANSLATE INTO ANOTHER ROUND OF SCATTERED
AFTERNOON THUNDERSTORMS. HIGHS IN THE LOW TO MID 90S WITH HEAT
INDICES OF 100 TO 105 DEGREES.

THE BROAD UPPER RIDGE GENERALLY REMAINS OVER THE SOUTHEASTERN STATES
THROUGH SUNDAY WITH A SURFACE RIDGE OVER THE SOUTHEASTERN STATES
PROMOTING A LIGHT ONSHORE FLOW. WILL HAVE CHANCE POPS MAINLY FOR THE
DAYTIME FOR SEA BREEZE INITIATED CONVECTION. TEMPERATURES CONTINUE TO
RUN A FEW DEGREES ABOVE SEASONABLE LEVELS WITH HEAT INDICES UP TO
AROUND 105 DURING THE AFTERNOONS.

WE WILL CONTINUE TO MONITOR A TROPICAL WAVE CURRENTLY LOCATED IN
THE EASTERN CARIBBEAN SEA AS IT CONTINUES TO TRACK TOWARD THE WEST.
SOME GUIDANCE HAS SUGGESTED DEVELOPMENT OF THIS SYSTEM WITH A GENERAL
TRACK INTO THE SOUTHERN GULF BY THE END OF THE FORECAST PERIOD. IT IS
WAY TOO EARLY TO SPECULATE FURTHER ON THIS AS ANY MODEL OUTPUT WILL
BE SUSPECT/HIGHLY VARIABLE UNTIL IF/WHEN A LOW LEVEL CENTER DEVELOPS.
34/29

&&

.AVIATION... (18Z ISSUANCE) SHOWERS AND THUNDERSTORMS ARE STARTING
TO DEVELOP ALONG THE COAST...BRIEF MVFR AND IFR CONDITIONS EXPECTED
IN AND NEAR THE THUNDERSTORMS. VERY ISOLATED AT NOON BUT WILL BECOME
SCATTERED AS THE AFTERNOON GOES ON...VARIABLE AND GUSTY WINDS ALSO
NEAR STORMS. SOME CONVECTION SHOULD CONTINUE TROUGH THE NIGHT BUT
WILL BE ISOLATED AFTER EARLY EVENING. SOME PATCHES OF FOG DEVELOPING
IN AREA WHERE HEAVIER RAIN FALLS. EXPECTING MORE COVERAGE OF SHOWERS
AND THUNDERSTORMS ON TUESDAY. /11

&&

.MARINE...A RATHER WEAK APPEARING BUT ACTIVE SURFACE TROUGH AND
MINOR H5 TROUGH WERE MOVING ACROSS THE NEAR SHORE WATERS MONDAY
AFTERNOON PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS ALONG AND
EAST OF TROUGH AXIS.  AS THE TROUGH MOVES EAST THE WINDS OVER THE
MARINE AREA WILL INCREASE FROM THE EAST AND SOUTHEAST AROUND 10 TO
15 KNOTS... INCREASING THE WAVE HEIGHTS BY MID WEEK. WINDS WILL
REMAIN GENERALLY EASTERLY THROUGH THE END OF THE WEEK BUT WILL
DIMINISH BACK TO AROUND 10 KNOTS...EXCEPT MORE OF A NORTHEAST
COMPONENT NEAR SHORE LATE NIGHT AND EARLY MORNINGS THANKS TO THE
LAND BREEZE. /11

&&

.FIRE WEATHER...THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS
DURING THE DAY ON TUESDAY AS A WEAK TROPICAL WAVE MOVES WEST OVER
THE REGION. THUNDERSTORMS WILL BE MORE SCATTERED FOR THE REST OF THE
WEEK. IT WILL CONTINUE TO BE HOT AND HUMID WITH NO FIRE WEATHER
CONCERNS EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      74  89  74  93 /  40  60  30  40
PENSACOLA   76  90  76  93 /  40  60  20  40
DESTIN      77  90  78  91 /  40  60  20  30
EVERGREEN   71  92  71  95 /  20  60  20  40
WAYNESBORO  72  89  71  95 /  20  50  20  40
CAMDEN      72  92  71  95 /  20  50  20  30
CRESTVIEW   71  92  72  95 /  40  60  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jun 21, 3:45 PM CDT, 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
345 PM CDT MON JUN 21 2010

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-222100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
345 PM CDT MON JUN 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...THIS AFTERNOON THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL CONTINUE PRIMARILY ALONG AND EAST OF
INTERSTATE 65 THROUGH EARLY THIS EVENING. MUCH OF THE THUNDERSTORM
ACTIVITY WILL DISSIPATE BY THE LATE EVENING HOURS. HOWEVER...A
WESTWARD MOVING TROPICAL WAVE WILL LIKELY RESULT IN ADDITIONAL
SCATTERED THUNDERSTORMS DEVELOPING CLOSE TO THE COAST AND OVER THE
OFFSHORE WATERS BY DAYBREAK TUESDAY. THE THUNDERSTORMS WILL BECOME
MORE NUMEROUS DURING THE DAY AS THEY GRADUALLY SPREAD INLAND. THE
PRIMARY THREATS FROM THE STORMS WILL BE LOCALIZED FLOODING OF URBAN
AND LOW LYING AREAS...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND
GUSTS OF 30 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A CHANCE FOR THUNDERSTORMS PREVAILS EACH AFTERNOON FOR WEDNESDAY
THROUGH SUNDAY.  SOME STRONG STORMS WILL BE POSSIBLE EACH DAY AND
PRODUCE HEAVY RAIN...FREQUENT LIGHTNING...AND STRONG GUSTY WINDS AND
A FEW STORMS COULD REACH OR EXCEED SEVERE LIMITS. HEAT INDICES WILL
GENERALLY RANGE FROM 100 TO 105 EACH AFTERNOON. RESIDENTS ARE URGED
TO EXERCISE CAUTION WHEN WORKING OUTDOORS IN THE HEAT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL FOR
SEVERE STORMS IS NOT EXPECTED AT THIS TIME.

PLEASE SEE THE ACCOMPANYING GRAPHICAL HAZARDOUS WEATHER OUTLOOK
FOUND AT HTTP://WWW.SRH.NOAA.GOV/HWO/INDEX.PHP.

In the hours before

Local storm report, Jun 21, 11:47 AM CDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1147 AM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 PM     TSTM WND GST     DESTIN                  30.41N 86.50W
06/20/2010  M50 MPH          OKALOOSA           FL   MESONET

            50 MPH GUST MEASURED AT DESTIN MIDDLE SCHOOL WEATHERNET
            SITE

&&

JFB
Local storm report, Jun 21, 2:48 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT MON JUN 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             SUMMERDALE              30.49N 87.70W
06/21/2010  E0.50 INCH       BALDWIN            AL   PUBLIC

            PEA TO MARBLE SIZED HAIL

&&

JEFFREYM
Special weather statement, Jun 21, 3:54 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
354 PM CDT MON JUN 21 2010

ALZ064-212145-
LOWER BALDWIN-
354 PM CDT MON JUN 21 2010

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN BALDWIN COUNTY...

AT 351 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF ELSANOR...MOVING SOUTHWEST AT 5
MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ROBERTSDALE...SILVERHILL...SUMMERDALE AND FOLEY THROUGH 445 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE TORRENTIAL DOWNPOURS...SMALL
HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS
THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE
INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A
SAFE CROSSING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:42 PM CDTSpecial Marine WarningMOB63 min
Jun 20, 9:38 PM CDTSpecial Marine WarningMOB52 min
Jun 20, 10:27 PM CDTSpecial Marine WarningMOB48 min
Jun 21, 1:33 AM CDTSpecial Marine WarningMOB42 min
Jun 21, 1:41 PM CDTSpecial Marine WarningMOB49 min
Jun 21, 2:30 PM CDTSpecial Marine WarningMOB45 min
Jun 21, 3:08 PM CDTSpecial Marine WarningMOB52 min
Jun 21, 4:25 PM CDTSpecial Marine WarningMOB50 min
Jun 21, 4:33 PM CDTSpecial Marine WarningMOB57 min
Jun 21, 6:33 PM CDTSpecial Marine WarningMOB42 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.